Minnesota, 2018

Hail in Minnesota, September 18, 2018

September 18, 2018 · NWS FSD · 3 events in 1 county or zone

Ahead of a larger scale bowing segment in eastern South Dakota, an isolated thunderstorm developed across southwest Minnesota on the nose of a strong low-level jet. The storm pulsed briefly stronger and produced hail across areas near and in the city of Marshall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Ahead of a larger scale bowing segment in eastern South Dakota, an isolated thunderstorm developed across southwest Minnesota on the nose of a strong low-level jet. The storm pulsed briefly stronger and produced hail across areas near and in the city of Marshall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 18, 2:23 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 18, 2:23 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
323 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today and Tonight)
Issued at 321 AM CDT Tue Sep 18 2018

This morning will bring increasing thunderstorm coverage as a
distinct shortwave moves along the elevated boundary draped across
the region. Moisture for these storms is primarily located in the
800 to 900 hPa layer, and storms are expected to build to the south
over time as the weak low-level jet provides additional moisture
advection. Precipitable water values are unseasonably high in the
incoming air mass, so heavy rain will be possible under storms;
thankfully, this cluster of cells looks to remain fairly
progressive. The primarily threat from these storms will be abundant
lightning, brief heavy rainfall, and localized hail.

During the afternoon and early evening, another subtle upper-level
wave has the potential to fire off additional storms as the
stationary frontal boundary remains over the region. Overall, short-
range models favor locations south of I-90 for this activity, so
have increased PoPs around the Sioux City vicinity.

Late this evening into the overnight hours, cooler air from the
north is forecast to push the boundary slightly farther to the
south, especially over southwest MN and northwest IA. This will
bring the northern terminus of the low-level jet into the tri-state
area, and increase the threat for training thunderstorms causing
heavy rain and localized flash flooding issues. The ultimate
location of where this boundary sets up is still uncertain, given
little consensus among CAMs; however, today would be a good time to
make sure the sump pump is working well, especially if you live
along and east of I-29. Flash flood watches may still be needed
during this Tuesday night into Wednesday morning timeframe, but have
again held off due to a lack of confidence on where this band of
heaviest rainfall will end up. For now, will continue to monitor
trends to determine where the ingredients best line up.

.LONG TERM...(Wednesday through Monday)
Issued at 321 AM CDT Tue Sep 18 2018

Wednesday into Wednesday night, thunderstorms continue to be a
threat as dynamics increase ahead of an incoming longwave trough.
Wednesday evening in particular looks to be a favorable time for
additional heavy rain, given the intensifying surface low
pressure system. On Thursday, the strong upper trough still looks
to push through the Northern Plains. This will bring a drier
Canadian airmass into the region by the afternoon. Friday through
the weekend looks dry and cooler with seasonal autumn conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CDT Mon Sep 17 2018

Still a fairly low confidence forecast with a few different rounds
of showers and thunderstorms possible, along with varying cloud
decks. As of late evening, a few showers were beginning to develop
along the I-90 corridor in SW MN, along with a IFR/LIFR cloud deck
running from near BKX to MJQ. The fringes of this cloud deck may
back into KFSD within the next few hours although confidence is
low.

The second challenge will be timing the various thunderstorm
chances of over the next 24 hours. Will include a couple hours
mention of TSRA at both KHON and KFSD late tonight and early
Tuesday given a slightly better consistency in the high resolution
models. Beyond mid-morning though, model consistency and forecast
confidence preclude anymore than VCSH and VCTS mention at this
time. Overall, plan for an unsettled day Tuesday into Tuesday
night with likely periods of ceiling and potentially visibility
restrictions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Sep 18, 3:27 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CDT Tue Sep 18 2018

IAZ001>003-012>014-020>022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-054>056-060>062-065>067-069>071-190930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Yankton-
Clay SD-Union-
427 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible throughout the day, with a marginal
chance for isolated strong storms producing gusty winds and hail
to the size of quarters.

Multiple rounds of slow moving thunderstorms this evening and
overnight will likely bring 1-2 inches of rainfall, with locally
higher amounts. Heavy rain with flash flooding will be possible
under the most persistent storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Thursday morning will bring continued chances for
thunderstorms with heavy rain. Wednesday evening currently looks
like the period with the highest threat for heavy rain. Dry
weather moves in Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ031-NEZ013-014-SDZ038-050-052-053-057>059-063-064-068-190930-
Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Charles Mix-Douglas-Bon Homme-
427 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of west central
Iowa, northeast Nebraska, central South Dakota, east central
South Dakota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible throughout today and tonight, with
a marginal chance for isolated strong storms producing gusty
winds and hail to the size of quarters. Heavy rain is possible
under the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday into Thursday morning will bring continued chances for
thunderstorms with heavy rain. Wednesday evening currently looks
like the period with the highest threat for heavy rain. Dry
weather moves in Thursday afternoon through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lyon

When
September 18, 4:14 AM CST to 4:16 AM CST
Where
Lyon County, Marshall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.450, -95.780

Penny to nickel size hail fell, but spotter was not under the stronger part of the storm.

Hail, Lyon

When
September 18, 4:16 AM CST to 4:18 AM CST
Where
Lyon County, 1.47 mi SSW of Marshall
Measured
1.25 in hail
Reported by
Public
Coordinates
44.430, -95.790

Hail, Lyon

When
September 18, 4:20 AM CST to 4:22 AM CST
Where
Lyon County, 0.49 mi W of Marshall
Measured
1.5 in hail
Reported by
Public
Coordinates
44.450, -95.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784802, 784803, 784804.